Nothing has prompted a greater flurry of frantic calls, texts and emails between my friends than when news broke last year that the birth control pill Yaz (or Yasmin) could be life threatening.
Yasmin had been marketed as a wonder drug. Aside from contraception, it was also claimed to minimise PMT symptoms, reduce acne and facial hair, and even cause weight loss and bigger boobs. And with a list of side effects like that, we were gobbling them down.
None of us were aware of the several known cases in Australia — not to mention the 10,000 cases in the US — where Yasmin was linked to blood clots that caused death, blindness or other disabilities. We all immediately switched brands of oral contraception and forgot about Yaz.
But according to health writer Holly Grigg-Spall we might have been jumping out the frying pan straight in to the fire.
Grigg-Spall says that oral contraceptive pills — regardless of the brand — can cause serious physical and mental health side affects.
“The pill is a powerful endocrine disruptor with a whole body impact. It is one of the only drugs given to healthy people to take over a long period of time,” says Grigg-Spall.